Maryland, 2008Flood in Maryland, August 2, 2008
August 2, 2008 · NWS PBZ · 1 event in 1 county or zone
Heavy rain fell across Garrett county Maryland from a slow moving thunderstorm. The storm formed along a cold front moving southeast across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell across Garrett county Maryland from a slow moving thunderstorm. The storm formed along a cold front moving southeast across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 2, 2:12 AM EST, 18 minutes earlier.
Area forecast discussion, Aug 2, 2:12 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 AM EDT SAT AUG 2 2008
.SYNOPSIS...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS INTO THE AFTERNOON
HOURS AS A COLD FRONT SLOWLY MOVES SOUTHWARD THROUGH OUR AREA.
LATER TODAY HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST AND
HOLD THROUGH MONDAY.
&&
.NEAR TERM /THROUGH TODAY/...
TODAY A COLD FRONT WILL SLOWLY MOVE SOUTHWARD THROUGH OUR AREA
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. HEAVY DOWNPOURS
LIKELY WITH ANY STORMS THAT DO DEVELOP IN CONVERGENCE ZONE PRE-
FROPA WITH DEWPOINTS RUNNING IN THE MID 60S. 1 HOUR FFG 1.5 TO 2
INCHES WITH 3 HOUR FFG 2 TO 2.5 INCHES. TEMPS WILL AVERAGE A
COUPLE OF DEGREES BELOW NORMAL.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST TONIGHT AND REMAIN
OVER THE REGION THROUGH MONDAY. DRIER AIR WILL ALLOW NIGHTTIME
TEMPERATURES TO DROP TO A FEW DEGREES BELOW NORMAL WITH AFTERNOON
READINGS AT OR A LITTLE ABOVE THE NORM.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GOOD CONSENSUS WRT GFS ENSEMBLE MEMBERS IN DEVELOPING UPPER EASTERN
USA TROUGH FOR THE LONG TERM. FORECAST WILL THUS BE OF A MID WEEK
COLD FRONT AND WILL FEATURE NEAR CLIMO/CHANCE POPS WITH INITIALLY
WARM TEMPERATURES FALLING TO NEAR NORMAL, THEN BELOW THE SEASONAL
AVERAGES.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
JUDGING FROM RECENT RADAR DATA AND SREF MODEL RUNS...EXPECT
THUNDERSTORM COVERAGE TO BE ISOLATED THROUGH EARLY MORNING THEN
SCATTERED THE REST OF THE DAY ACROSS THE UPPER OHIO VALLEY.
FLIGHT CONDITIONS CAN DETERIORATE TO IFR IN THUNDERSTORMS DUE TO THE
HEAVY RAIN. OTHERWISE EXPECT CUMULUS CEILINGS AND VFR.
CONSIDERING THAT THE SURFACE LAYER AIR MASS HAS BEEN MOISTENED BY
RAIN TONIGHT...EXPECT AT LEAST PATCHY FOG AND IFR EARLY THIS
MORNING.
AFTER THAT...BLEND OF SREF AND GEFS MODEL RUNS SHOW DRY CONDITIONS
AND VFR UNTIL SCATTERED THUNDERSTORMS ARRIVE ON TUESDAY. OF
COURSE THERE CAN BE ISOLATED FOG PATCHES AND IFR SOME MORNINGS
SUCH AS SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 1, 2:59 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI AUG 1 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-022000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
359 PM EDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM
WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 1, 10:45 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1145 PM EDT FRI AUG 1 2008
WVZ021>023-020415-
MARION WV-MONONGALIA WV-PRESTON WV-
1145 PM EDT FRI AUG 1 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION...PRESTON AND MONONGALIA...
AT 1137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER STAR CITY...MOVING EAST AT 25
MPH. THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS HALF INCH
HAIL. THERE CAN ALSO BE A SHORT PERIOD OF HEAVY RAIN AND FREQUENT
LIGHTNING.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ARNETTSVILLE...BAKER RIDGE...BEECH RUN...BEHLER...RANDALL...BERTHA
HILL...BOOTH...BRAEWICK WOODS...BRANDONVILLE...BREWER HILL...
BROOKHAVEN...BRUCETON MILLS...BULL RUN...CANYON AND CASCADE
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 1, 10:48 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 PM EDT FRI AUG 1 2008
OHZ057-068-069-020415-
MONROE OH-MUSKINGUM OH-NOBLE OH-
1148 PM EDT FRI AUG 1 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE AND MUSKINGUM...
AT 1142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 11 MILES SOUTHWEST OF BELLE VALLEY...
OR ABOUT 7 MILES SOUTHEAST OF RURALDALE...MOVING EAST AT 42 MPH.
THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS HALF INCH HAIL.
THERE CAN ALSO BE A SHORT PERIOD OF HEAVY RAIN AND FREQUENT
LIGHTNING.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BELLE VALLEY...CALDWELL...DUDLEY...HARRIETTSVILLE...SARAHSVILLE...
SUMMERFIELD...WOLF RUN STATE PARK...ASHTON...CARLISLE...CENTER...
CLIFFYVILLE...COAL HILL...COAL RIDGE...CROOKED TREE AND DEXTER CITY
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 1, 11:25 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1225 AM EDT SAT AUG 2 2008
MDZ001-PAZ032-WVZ023-020500-
FAYETTE PA-GARRETT MD-PRESTON WV-
1225 AM EDT SAT AUG 2 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE AND PRESTON...
AT 1220 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF HAZELTON...MOVING
EAST AT 31 MPH. THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS
HALF INCH HAIL. THERE CAN ALSO BE A SHORT PERIOD OF HEAVY RAIN AND
FREQUENT LIGHTNING. BEWARE OF PONDING OF WATER ON ROADS AND IN LOW
SPOTS. AVOID LIGHTNING DANGER BY STAYING AWAY FROM ISOLATED HIGH
OBJECTS. GO INDOORS IF YOU CAN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MARKLEYSBURG...ELK PARK...FIKETOWN...FIVE FORKS...FLAT ROCK...
GLADES...ACCIDENT...ASHER GLADE...AVILTON...BEVANSVILLE...
BITTINGER...BLOOMING ROSE...CASSELMAN...ELDER HILL AND ENGLE MILL
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 1, 11:46 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 AM EDT SAT AUG 2 2008
MDZ001-PAZ032-WVZ023-020515-
FAYETTE PA-GARRETT MD-PRESTON WV-
1246 AM EDT SAT AUG 2 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE AND PRESTON...
AT 1241 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF
CHALKHILL...MOVING EAST AT 28 MPH.
THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS HALF INCH HAIL.
THERE CAN ALSO BE A SHORT PERIOD OF HEAVY RAIN AND FREQUENT
LIGHTNING. BEWARE OF PONDING OF WATER ON ROADS AND IN LOW SPOTS.
AVOID LIGHTNING DANGER BY STAYING AWAY FROM ISOLATED HIGH OBJECTS.
GO INDOORS IF YOU CAN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CHALKHILL...ELLIOTTSVILLE...FARMINGTON...MARKLEYSBURG...OHIOPYLE...
BIDWELL...DEER LAKE...ELK PARK...FAYETTE SPRINGS...FIKETOWN...FIVE
FORKS...FLAT ROCK...GIBBON GLADE...GLADES AND JUMONVILLE
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 2, 12:32 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 AM EDT SAT AUG 2 2008
PAZ007-013-020600-
LAWRENCE PA-MERCER PA-
132 AM EDT SAT AUG 2 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MERCER AND LAWRENCE...
AT 123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 13 MILES NORTHWEST OF SHARON...MOVING
EAST AT 43 MPH. THESE STORMS CAN HAVE WIND GUSTS OVER 30 MPH PLUS UP
TO HALF INCH HAIL. THERE CAN ALSO BE A SHORT PERIOD OF HEAVY RAIN
AND FREQUENT LIGHTNING. BEWARE OF PONDING OF WATER ON ROADS AND IN
LOW SPOTS. AVOID LIGHTNING DANGER BY STAYING AWAY FROM ISOLATED HIGH
OBJECTS. GO INDOORS IF YOU CAN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FARRELL...FREDONIA...GROVE CITY...HERMITAGE...MERCER...NEW
WILMINGTON...OAKLAND...SHARON...STONEBORO...AMSTERDAM...BETHEL...
BIG BEND...BLACKTOWN...BOBBYS CORNERS AND BOWIE
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 2, 12:59 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 AM EDT SAT AUG 2 2008
MDZ001-WVZ023-020645-
GARRETT MD-PRESTON WV-
159 AM EDT SAT AUG 2 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT AND PRESTON...
AT 153 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES EAST OF BITTINGER...MOVING
EAST AT 42 MPH. THERE WERE OTHER STRONG THUNDERSTORMS TRAILING THIS
STORM COMING OUT OF PRESTON COUNTY WEST VIRGINIA.
ANY OF THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS
HALF INCH HAIL. THERE CAN ALSO BE A COUPLE SHORT PERIODS OF HEAVY
RAIN AND FREQUENT LIGHTNING. BEWARE OF PONDING OF WATER ON ROADS AND
IN LOW SPOTS. REPEATED HEAVY RAIN CAN CAUSE FLOODING OF SMALL
STREAMS. AVOID LIGHTNING DANGER BY STAYING AWAY FROM ISOLATED HIGH
OBJECTS. GO INDOORS IF YOU CAN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ACCIDENT...ASHER GLADE...AVILTON...BEVANSVILLE...BIG RUN STATE
PARK...BITTINGER...BLOOMING ROSE...BLOOMINGTON...CASSELMAN...DEEP
CREEK LAKE STATE PARK...ELDER HILL...ENGLE MILL...FAIRVIEW...FLOYD
AND FOXTOWN
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Flood, Garrett
- When
- August 2, 2:30 AM EST to 4:30 AM EST
- Where
- Garrett County, 0.94 mi ESE of Sand Spg to 1.84 mi NNE of Sand Spg
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.667, -79.453
Emergency management reported a rock slide on SR 42 near Sand Spring due to heavy rain. Basement flooding was also reported in Accident.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2008$15 million · 1 in hail · 98 events
- Damaging Winds and High Wind in Colorado, August 2, 20081 death · 6 injured · 58 kt wind · 4 events
- Rip Current in Indiana, August 2, 20081 death · 1 event
- Excessive Heat in Louisiana, August 2, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, August 2, 20082 injured · $1.9 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Louisiana, August 2 to 3, 2008$1.7 million · 65 kt wind · 19 events
- Hail and Damaging Wind in North Dakota, August 2, 2008$935,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 2, 2008$510,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Alabama, August 2, 2008$209,000 · 1.75 in hail · 36 events
- Flash Flooding and Heavy Rain in Vermont, August 2, 2008$385,000 · 4 events
- Flash Flooding and Hail in Mississippi, August 2 to 3, 2008$135,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in North Carolina, August 2, 2008$106,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130437.